Georgia, 2003

Hail in Georgia, May 11, 2003

May 11, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 1:37 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, May 11, 1:37 PM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT SUN MAY 11 2003

.PUBLIC...MODELS IN GOOD AGREEMENT WITH GFS/AVN DOING A SLIGHTLY
BETTER JOB WITH RESPECT TO DEEP LEVEL MOISTURE THROUGH 18 UTC. WILL
LEAN A BIT MORE HEAVILY TOWARD GFS MAV MOS GUIDANCE THIS PACKAGE.

FRONTAL SYSTEM OVER NORTH GA/AL SHOULD DROP DOWN TOWARD THE
FORECAST AREA (FA) OVERNIGHT WITH THUNDERSTORMS POSSIBLE AHEAD OF IT
THIS EVENING. LOOKS LIKE 20 PERCENT POPS ACROSS THE NORTHERN ZONES
FOR RIGHT NOW. SPC HAS THE EXTREME NORTHERN MOST COUNTIES UNDER A
SLIGHT RISK AND WILL HAVE TO SEE HOW WELL THE LINE/OUTFLOW BOUNDARIES
HOLD TOGETHER AS THE DROP SOUTH BEFORE I DECIDE TO INCREASE POPS UP
THERE. OTHERWISE...OVERNIGHT WILL INDICATE 10 PERCENT POPS/SLIGHT
RISK TSTMS ACROSS THE CENTRAL PORTIONS AND NEGLIGIBLE POPS EXTREME
SOUTH.

MONDAY INTO TUESDAY THE FRONT DROPS SOUTH OF THE FORECAST AREA INTO
CENTRAL FLORIDA WITH SOME DRY AIR FILTERING INTO THE AREA AND A
(WELCOME) COOL DOWN AS THE SURFACE HIGH MOVES OVER THE FA ON
TUESDAY. WILL INDICATE SOME SLIGHT CHANCE POPS OVER THE SOUTHERN
PORTIONS EARLY IN THE PERIOD AND DROP THEM MONDAY NIGHT. WILL KEEP
TEMPS SLIGHTLY ABOVE MAV GUIDANCE ON MONDAY.

.EXTENDED...THE FRONT BEGINS TO RETURN NORTH AS A WARM FRONT BUT
GETS HUNG UP OVER THE AREA THROUGH LATE WEEK. A SERIES OF UPPER
IMPULSES WILL ROTATE THROUGH THE BASE OF THE UPPER TROUGH AND ACROSS
THE FA WITH THE FRONT AS A LOW LEVEL FOCUSING MECH. WILL SEE A FEW
SURGES OF MOISTURE/TSTMS MOVE ACROSS THE AREA WITH EACH.  WILL SEE
TEMPS NEAR OR SLIGHTLY ABOVE CLIMO FOR MOST OF THE WEEK.

.MARINE...WINDS ARE CERTAINLY NOT THAT IMPRESSIVE OFFSHORE...SW
ABOUT 10 KT GUSTING TO 14 KT DUE TO LACK OF GOOD LOW LEVEL MIXING
GOING ON THERE. SEAS 2-3 FT. WINDS SHIFT FROM SW TO NW THROUGH MON
WITH THE FRONTAL PASSAGE. GFS GUIDANCE STRONGER TONIGHT IN THE SW TO
W FLOW AND BASED ON RUC AND MESO-ETA 1000 MB FLOW MAY GO WITH SCEC
HEADLINE...STRONGER WINDS LIKELY TO BE JUST OFFSHORE. WINDS SLACKEN
ON MON WITH ANOTHER SURGE IN NW FLOW MON NIGHT WITH COLD ADVECTION.

.FIRE WX...AT THIS TIME THE DISPERSION CALCULATION YIELDS INDICES
IN THE LOWER 80S (ON A CONSERVATIVE ESTIMATE) SO THE RED FLAG WARNING
IS VERIFYING. MAY NEED A WATCH FOR MONDAY AND TUESDAY FOR LOW
RELATIVE HUMIDITIES.

.PRELIMINARY POINT TEMPS/POPS...

AMG 65 86 58 85 / 20 10 00 00
SSI 70 87 61 84 / 20 10 00 00
JAX 67 91 59 85 / 20 20 00 00
SGJ 71 87 66 84 / 10 20 00 00
GNV 68 91 57 89 / 10 20 10 00
OCF 68 92 64 89 / 10 20 10 00

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...SANDRIK
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, May 11, 11:00 AM EST, 8 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MAXIMUM AFTERNOON TEMPERATURES IN THE MID 90S...COMBINED WITH
MODERATE RELATIVE HUMIDITIES WILL MAKE IT FEEL LIKE THE UPPER 90S TO
100 AT TIMES.  PERSONS REMAINING OUTDOORS SHOULD DRINK PLENTY OF
WATER.  DRESS FOR SUMMER.  LIGHT-WEIGHT LIGHT COLORED CLOTHING
REFLECTS HEAT AND HELPS YOUR BODY MAINTAIN NORMAL TEMPERATURES.

WINDS FROM THE SOUTHWEST TO WEST WILL INCREASE TO NEAR 20 MPH WITH
POSSIBLE GUSTS TO NEAR 30 MPH IN SOME LOCATIONS. THEREFORE...CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/ARS

In the hours before

Local storm report, May 11, 7:28 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
0828 PM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    NICHOLLS                  GA   1.00 IN HAIL
05/11/03   COFFEE

0748 PM    SNIPESVILLE               GA   0.88 IN HAIL
05/11/03   JEFF DAVIS                     ALSO PINE TREE DOWN.

0745 PM    PRIDGEN                   GA   WIND DAMAGE
05/11/03   COFFEE                         TREES AND POWERLINES DOWN.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 11, 7:50 PM EST
Where
Wayne County, Odum
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.667, -82.033

Penny sized hail reported by fire fighter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354859.